Iowa, 2007

Flood and Damaging Wind in Iowa, August 22, 2007

August 22, 2007 · NWS DMX · 2 events in 2 counties and zones

Thunderstorms continued to develop across eastern Nebraska and Iowa as the stationary frontal boundary remained in place across the area. Heavy rains fell on already saturated ground over northern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms continued to develop across eastern Nebraska and Iowa as the stationary frontal boundary remained in place across the area. Heavy rains fell on already saturated ground over northern Iowa. In Fort Dodge, flooding occurred when a levee was breached on the Des Moines River at the hydroelectric plant in Fort Dodge. Most of the storms were below severe limits, however one of the storms moving through Sac County produced high winds and downed large tree limbs near Schaller.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 22, 3:04 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 22, 3:04 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
404 AM CDT WED AUG 22 2007

.SYNOPSIS...

WESTERLY JET SEGMENT MOVING THROUGH THE NORTHERN PLAINS TODAY AS
CANADIAN UPPER LOW LIFTS EAST OVER THE NEXT DAY OR TWO. MORE
SHORTWAVE ENERGY WILL BE MOVING THROUGH THE CENTRAL PLAINS AND PVA
WILL INCREASE ACROSS THE PLAINS INTO WESTERN IA LATE TODAY. DEEP
SOUTHERLY FLOW ACROSS THE SOUTHERN PLAINS INTO CONTINUES FROM NEAR
SFC TO NEAR 700 MB INTO IOWA WITH PWATS/ CONTINUING TO HOVER AROUND
AN INCH AND A HALF AND INCREASING. THE MAIN FRONTAL AXIS WILL REMAIN
ORIENTED EAST AND WEST ACROSS NORTHERN IOWA TODAY WITH HIGH CAPES
BUILDING ALONG AND SOUTH WHICH WILL AGAIN PROVIDE THE FOCUS FOR YET
MORE WIDESPREAD CONVECTION WITH HEAVY RAIN AND SEVERE POTENTIAL
IN/NEAR THE CWA .

.DISCUSSION...

.SHORT TERM...TODAY.

FOR THIS MORNING AND INTO THE AFTERNOON WE DO EXPECT LOW CHC PCPN
ACROSS THE AREA. HOWEVER WITH CURRENT SITUATION WHERE SUCH HEAVY
RAINS HAVE HAD HIGH IMPACTS WILL BE KEEPING WATCH INTACT. CURRENT
RADAR TRENDS AGREE WITH GFS DEVELOPMENT ACROSS THE WEST CENTRAL
DURING THE 12-18Z TIMEFRAME. NAM DEVELOPS PCPN ACROSS THE SOUTH.

.LONG TERM....TONIGHT THROUGH TUESDAY.

INCREASED ENERGY THOUGH THE MID LEVELS WILL HELP DEVELOP CONVECTION
AGAIN THIS EVENING AS WELL AS A SIGNIFICANT LLJ FROM  THE CENTRAL
PLAINS NOSING INTO THE AREA. MAIN FORECAST PROBLEM WILL BE IN
INITIATION OF CONVECTION AND POTENTIAL FOR MULTIPLE ROUNDS. BOTH THE
GFS/NAM/WRF PLACE HIGH PCPN QPF ACROSS SRN MN/NORTH CENTRAL IA
DURING THE 06-12Z TIMEFRAME AND HENCE HAVE GONE WITH HIGHEST POPS IN
THESE AREAS/TIMEFRAME TONIGHT MAINLY NORTH OF HIGHWAY 30. FLASH
WATCH OUTLINE WILL NOT CHANGE AND HAVE EXTENDED OUT UNTIL 15
THURSDAY. SOIL MOISTURE DATA/FFG GUIDANCE NUMBERS INDICATING THE
MOST PRONE AREAS ARE LIKELY NORTHWEST AND NORTH CENTRAL SECTIONS OF
THE CWA. APPEARS MAY GET A BIT OF A BREAK ON THE CONVECTION IN THE
THURSDAY EVENING/OVERNIGHT TIMEFRAME BEFORE MODELS GENERATE MORE
CONVECTIVE ROUNDS TO ALONG ADVANCING COLD FRONT BY FRIDAY. SEVERAL
MORE CHANCES OF THUNDERSTORMS CONTINUE INTO THE EXTENDED WITH SW
FLOW ALOFT.

&&

.AVIATION...22/06Z
AVIATION SCENARIO PRETTY MUCH A REPEAT OF TUE WITH CONVECTION
DIMINISHING EARLY THIS MORNING WITH REDEVELOPMENT ANTICIPATED LATE
THIS AFTERNOON AND TONIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 10 AM
THURSDAY.
IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060

&&

LONG TERM...RUSSELL
SHORT TERM/AVIATION...SMALL
Hazardous weather outlook, Aug 22, 4:28 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
528 AM CDT WED AUG 22 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>060-231100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
528 AM CDT WED AUG 22 2007

...SERIOUS FLOODING SITUATION MAY WORSEN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

MUCH LIKE WHAT OCCURRED TUESDAY NIGHT...THE CHANCES FOR
THUNDERSTORMS WILL INCREASE DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS AND CONTINUE OVERNIGHT. NUMEROUS THUNDERSTORMS ARE
ANTICIPATED TONIGHT WITH HEAVY RAINS AND ADDITIONAL FLASH
FLOODING. RAINFALL FROM ONE TO TWO INCHES MAY OCCUR WITH LOCALLY
HIGHER AMOUNTS TO THREE OR FOUR INCHES POSSIBLE. RAINFALL OF THIS
MAGNITUDE WITH NEARLY TOTAL RUNOFF WOULD COMPOUND SERIOUS FLOODING
SITUATIONS ALREADY IN PROGRESS IN SEVERAL LOCATIONS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA AS ARE SEVERAL RIVER
FLOOD WARNINGS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS. ALTHOUGH
FLOODING IS POSSIBLE IN THE ENTIRE WATCH AREA...THE LOCATIONS WITH
THE GREATEST THREAT OF HEAVY RAINS AND FLOODING ARE UNFORTUNATELY
IN THOSE AREAS ALREADY HARDEST HIT IN NORTHWEST IOWA FROM FORT
DODGE FARTHER NORTH AND WEST.

SEVERE THUNDERSTORMS ARE POSSIBLE ALONG WITH THE FLASH FLOOD
POTENTIAL. LARGE HAIL...DAMAGING WINDS...AND TO A LESSER EXTENT
TORNADOES MAY OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER...HEAVY RAINS AND
FLOODING WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK
WEEK. THE FLOODING SITUATION WILL LIKELY NOT IMPROVE UNTIL THE
WEEKEND...AND MAY EVEN WORSEN UNTIL THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY VERY WELL BE NEEDED BY THE LATE AFTERNOON
AND NIGHTTIME HOURS...AND THEN PERIODICALLY THROUGH FRIDAY.  REPORTS
OF HEAVY RAINS AND FLOODING WOULD ALSO BE QUITE BENEFICIAL.

IAZ061-062-070>075-081>086-092>097-231100-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
528 AM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS INCREASE TONIGHT. SOME OF THE STORMS
MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL. HEAVY RAINS AND
FLOODING WILL ALSO BE POSSIBLE. RAINFALL AMOUNTS MAY LOCALLY
EXCEED AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER AND HEAVY RAINS
WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND THEN PERIODICALLY
THROUGH FRIDAY. REPORTS OF HEAVY RAINS AND FLOODING WOULD ALSO BE
QUITE BENEFICIAL.

SMALL

In the hours before

Local storm report, Aug 21, 11:32 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1232 AM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     FLASH FLOOD      FORT DODGE              43.26N 93.64W
08/22/2007                   WINNEBAGO          IA   LAW ENFORCEMENT

            HIGHWAY 169 NORTH OF FORT DODGE CLOSED WATER OVER THE
            ROAD. HIGHWAY 20 UNDERPASS CLOSED RUNNING WATER OVER THE
            ROAD.

1210 AM     FLASH FLOOD      FORT DODGE              42.51N 94.18W
08/22/2007                   WEBSTER            IA   LAW ENFORCEMENT

            HIGHWAY 169 NORTH OF FORT DODGE CLOSE WATER RUNNING OVER
            THE ROAD. HIGHWAY 20 UNDERPASS CLOSED WATER RUNNING OVER
            ROAD.

&&

GFORSTER
Local storm report, Aug 21, 11:42 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1242 AM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 AM     FLASH FLOOD      HUMBOLDT                42.72N 94.22W
08/22/2007                   HUMBOLDT           IA   LAW ENFORCEMENT

            EMERGENCY PERSONNEL EVACUATING CARE CENTER IN HUMBOLDT.

&&

KJ
Local storm report, Aug 22, 3:26 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
426 AM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HEAVY RAIN       GOWRIE                  42.28N 94.29W
08/22/2007  M4.90 INCH       WEBSTER            IA   TRAINED SPOTTER

            4.90 INCHES FROM 900 PM TUESDAY TO THE TIME RAIN ENDED
            AROUND 200 AM.

&&

SMALL

The radar

The Des Moines radar (KDMX), 107 km away, was scanning. The volume nearest the first event began at 11:28 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Webster

When
August 22, 5:29 AM CST to 11:00 AM CST
Where
Webster County, 3.64 mi ENE of Clare to 0.59 mi W of Badger
Cause
Dam / Levee Break
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.602, -94.285

There had been reports of a levee breach. The Emergency Manager noted that there was not actually a breach on the Des Moines River in Fort Dodge.

Thunderstorm Wind, Sac

When
August 22, 9:15 AM CST
Where
Sac County, Schaller
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.500, -95.300

High winds broke 12 to 18 inch diameter branches in town.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42526, 42407.